Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 92, NWS Rapid City, SD

July 8, 2021Butte County, Meade County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at Jul 8, 2021, 3:36 PM MDT for Butte County, Meade County, South Dakota. It was in force for 54 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 8, 2021, 3:36 PM MDT (21:36 UTC)
Expired
Jul 8, 2021, 4:30 PM MDT
In force
54 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Butte County, SD, Meade County, SD

The radar

The Rapid City radar (KUDX), 111 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 4:23 PM MDTHAIL 1.757 Wnw Newell, SD
Jul 8, 4:34 PM MDTHAIL 1.751 Sw Newell, SD
Jul 8, 4:34 PM MDTHAIL 2.5Newell, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 47 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 9.6 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2021-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 143 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2021-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
143 J/kg
Mixed-layer CIN
-535 J/kg
Mixed-layer LCL
1257 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

696 
WUUS53 KUNR 082136
SVRUNR
SDC019-093-082230-
/O.NEW.KUNR.SV.W.0092.210708T2136Z-210708T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Rapid City SD
336 PM MDT Thu Jul 8 2021

The National Weather Service in Rapid City has issued a

* Severe Thunderstorm Warning for...
  Central Butte County in northwestern South Dakota...
  Western Meade County in west central South Dakota...

* Until 430 PM MDT.

* At 336 PM MDT, a severe thunderstorm was located 8 miles west of
  Antelope Butte, or 23 miles north of Belle Fourche, moving
  southeast at 40 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Antelope Butte around 350 PM MDT.

Other locations in the path of this severe thunderstorm include Two
Top Butte, Arpan, Newell Lake, and Newell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4492 10311 4455 10341 4490 10406 4499 10406
      4501 10404 4509 10404
TIME...MOT...LOC 2136Z 296DEG 34KT 4499 10397 

HAIL...1.50IN
WIND...60MPH
 
$$

Eagan
3 follow-up statements
281 
WWUS53 KUNR 082146
SVSUNR

Severe Weather Statement
National Weather Service Rapid City SD
346 PM MDT Thu Jul 8 2021

SDC019-093-082230-
/O.CON.KUNR.SV.W.0092.000000T0000Z-210708T2230Z/
Butte SD-Meade SD-
346 PM MDT Thu Jul 8 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR CENTRAL BUTTE AND WESTERN MEADE COUNTIES...

At 346 PM MDT, a severe thunderstorm was located 4 miles southwest of
Antelope Butte, or 19 miles north of Belle Fourche, moving southeast
at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
  Two Top Butte, Arpan, Newell Lake and Newell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4492 10311 4455 10341 4490 10406 4507 10397
TIME...MOT...LOC 2146Z 296DEG 34KT 4495 10385 

HAIL...1.00IN
WIND...60MPH
 
$$

Eagan
668 
WWUS53 KUNR 082203
SVSUNR

Severe Weather Statement
National Weather Service Rapid City SD
403 PM MDT Thu Jul 8 2021

SDC019-093-082230-
/O.CON.KUNR.SV.W.0092.000000T0000Z-210708T2230Z/
Butte SD-Meade SD-
403 PM MDT Thu Jul 8 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR CENTRAL BUTTE AND WESTERN MEADE COUNTIES...

At 403 PM MDT, a severe thunderstorm was located 6 miles north of
Arpan, or 17 miles northeast of Belle Fourche, moving southeast at 40
mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Newell, Nisland, Vale, Castle Rock, Antelope Butte, Arpan, Belle
Fourche Reservoir, Newell Lake and Two Top Butte.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4492 10311 4455 10341 4485 10396 4504 10382
TIME...MOT...LOC 2203Z 296DEG 34KT 4488 10364 

HAIL...1.00IN
WIND...60MPH
 
$$

Eagan
518 
WWUS53 KUNR 082208
SVSUNR

Severe Weather Statement
National Weather Service Rapid City SD
408 PM MDT Thu Jul 8 2021

SDC019-093-082230-
/O.CON.KUNR.SV.W.0092.000000T0000Z-210708T2230Z/
Butte SD-Meade SD-
408 PM MDT Thu Jul 8 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR SOUTHERN BUTTE AND WESTERN MEADE COUNTIES...

At 408 PM MDT, a severe thunderstorm was located 6 miles north of
Arpan, or 17 miles northeast of Belle Fourche, moving southeast at 30
mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Newell, Nisland, Vale, Belle Fourche Reservoir, Newell Lake and
Arpan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4482 10390 4499 10378 4491 10312 4455 10341
TIME...MOT...LOC 2208Z 296DEG 27KT 4488 10365 

HAIL...1.75IN
WIND...60MPH
 
$$

Eagan

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 3:16 PM MDT, 20 minutes earlier.

Area forecast discussion, Jul 8, 3:16 PM MDT, 20 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
316 PM MDT Thu Jul 8 2021

.DISCUSSION...(This Evening Through Thursday)
Issued at 240 PM MDT Thu Jul 8 2021

Latest analysis shows an upper ridge over the forecast area with
an upper low approaching northwest. While MLCAPE has risen to
1000-2000J/KG over western South Dakota relatively strong CIN
remains over the area due to warm air aloft. Much drier air exists
over northeastern Wyoming. While some towering CU has developed
in the convergence zone over and to the north of the Black Hills,
so far the convection has been unable to overcome the cap. May
have to wait for the enhanced lift associated with the approaching
upper low to initiate sustained convection. With around 50kts of
0-6km bulk shear expect some discrete long-lived supercells with
very large hail and damaging wind gusts possible, especially over
northwestern SD this evening.

Another upper ridge crossing the area may lead to mostly dry
weather during the day on Friday, with some storms possibly
initiating over the Black Hills in the afternoon. The next
shortwave will affect the area on Friday night, bringing good
chances for showers and thunderstorms into early Saturday due to
moist cyclonic flow and cold advection aloft. Shear will be
sufficient for isolated severe storms late Friday
afternoon and Friday evening. Temperatures will be a bit cooler
than today.

An upper ridge extending northward from the southwestern CONUS
will keep the weather mainly dry on Sunday and Monday, with the
next chances for more widespread showers and storms on Tuesday.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Friday)
Issued At 240 PM MDT Thu Jul 8 2021

Isolated TSRA may develop this afternoon, mainly from
northwestern to south central SD. Very large hail and wind gusts
in excess of 50 kt, along with localized IFR/LIFR conditions, will
be possible with these storms thru the evening. Outside of any
storms, expect VFR conditions through the TAF period.

&&

.FIRE WEATHER...
Issued at 240 PM MDT Thu Jul 8 2021

.Wind gusts as high as 30 mph are still possible over parts of
southern Campbell and Weston counties in northeastern Wyoming
during the rest of this afternoon into early this evening, and the
relative humidity will be in the teens. Critical fire weather
conditions will result. The wind will diminish around 800PM this
evening and the relative humidity will increase slightly as
temperatures cool.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...Red Flag Warning until 8 PM MDT this evening for WYZ315-317.

&&

DISCUSSION...10
AVIATION...Dye
FIRE WEATHER...10
Hazardous weather outlook, Jul 8, 5:41 AM MDT, 9 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
541 AM MDT Thu Jul 8 2021

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ056-057-
071-091300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Western Crook-Wyoming Black Hills-
Northeastern Crook-
541 AM MDT Thu Jul 8 2021 /641 AM CDT Thu Jul 8 2021/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms will be possible this
afternoon and evening, mainly from northwestern through south
central SD. Although coverage will be limited, any storm that
develops will be capable of producing very large hail and damaging
winds. Chances are low, but a tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Additional rounds of thunderstorms will be possible Friday and
Saturday. A few strong to severe storms may develop again on
Friday, particularly along and south of the I-90 corridor.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

WYZ055-058-091300-
Southern Campbell-Weston-
541 AM MDT Thu Jul 8 2021

This Hazardous Weather Outlook is for portions of northeast
Wyoming.

.DAY ONE...Today and Tonight

Critical fire weather conditions are expected from late this
morning through early this evening. See the RFWUNR product for
more information.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms will be possible Friday and Saturday. A few strong
to severe storms may develop on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

WYZ054-091300-
Northern Campbell-
541 AM MDT Thu Jul 8 2021

This Hazardous Weather Outlook is for portions of northeast
Wyoming.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms will be possible Friday and Saturday. A few strong
to severe storms may develop on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 7:46 PM MDTSpecial Weather StatementUNRLawrence29 min
Jul 7, 10:29 PM MDTSpecial Weather StatementUNRHarding31 min
Jul 7, 10:48 PM MDTSpecial Weather StatementUNROglala Lakota42 min
Jul 7, 11:19 PM MDTSpecial Weather StatementUNRJackson41 min
Jul 8, 12:29 AM MDTSpecial Weather StatementUNRTodd31 min
Jul 8, 12:33 AM MDTSpecial Weather StatementUNRButte57 min
Jul 8, 4:29 PM MDTSevere Thunderstorm WarningUNRButte, Meade61 min
Jul 8, 5:26 PM MDTSevere Thunderstorm WarningUNRCuster, Meade, Pennington64 min
Jul 8, 5:30 PM MDTSevere Thunderstorm WarningUNRHarding, Perkins26 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.